Aspergillus Meningitis Linked to Steroid Injections Sickens 14 — Physician’s First Watch
Aspergillus Meningitis Linked to Steroid Injections Sickens 14
Fourteen patients — 13 in Tennessee and 1 in North Carolina — have contracted fungal meningitis after receiving spinal steroid injections for back pain, the New York Times reports. Two of the patients have died.
Clinicians suspect that the steroid, preservative-free methylprednisolone acetate, was contaminated with the fungus Aspergillus, according to the Times. All patients received injections between July 30 and September 18, and with the incubation period lasting as long as 4 weeks, more cases may still be identified.
The steroid was prepared by one compounding pharmacy and has been recalled nationwide; the name of the pharmacy has not been made public.
Asked to comment, Paul Sax of Journal Watch HIV/AIDS Clinical Care said: "What makes this [outbreak] notable is both the severity and the rarity of the condition, Aspergillus meningitis. Needless to say, consultation with a specialist in infectious diseases would be highly recommended for any clinician encountering such a case."